My patient with COPD exacerbation on corticosteroids has an elevated white blood cell and neutrophil count. How can I tell if his elevated neutrophil count is caused by the corticosteroids or an acute infection?

The most helpful lab data favoring corticosteroid-induced granulocytosis (CIG) is the absence of a shift to the left in the peripheral WBC (ie, no more than 6% band forms) and toxic granulation.1 Although the total WBC itself is less helpful, experimental studies have reported a mean maximum neutrophil counts 2.4 times the base line after IV injection of hydrocortisone (200 mg) 2, and a mean increase of 4,000 neutrophils/mm3 after prednisone (20-80 mg). 3

Several possible mechanisms for CIG revolving around altered neutrophil characteristics and dynamics have been proposed4, including

  • Reduced egress from blood into tissues
  • Demargination from vascular endothelial surfaces
  • Delayed apoptosis
  • Enhanced release from the bone marrow.

An experimental animal study reported that only 10% of CIG is related to bone marrow release of neutrophils with the rest related to demargination (61%) and reduced egress from blood or delayed apoptosis (29%).4 This study may explain why high percentage of band forms would not be expected in CIG.

References

  1. Shoenfeld Y, Gurewich Y, Gallant LA, et al. Prednisone-induced leukocytosis: influence of dosage, method, and duration of administration on the degree of leukocytosis. Am J Med 1981;71:773-78. Link
  2. Bishop CR, Athens JW, Boggs DR, et al. Leukokinetic studies: A non-steady-state kinetic evaluation of the mechanism of cortisone-induced granulocytosis. J Clin Invest 1986;47:249-60. https://www.ncbi.nlm.nih.gov/pubmed/5638121
  3. Dale DC, Fauci AS, Guerry DuPont, et al. Comparison of agents producing a neutrophilic leukocytosis in man. J Clin Invest 1975;56:808-13. PDF
  4. Nakagawa M, Terashma T, D’yachkova YD, et al. Glucocorticoid-induced granulocytosis: Contribution of marrow release and demargination of intravascular granulocytes. Circulation 1998;98:2307-13. PDF

If you liked this pearl, sign up under menu and receive future pearls right into your mailbox!

 

My patient with COPD exacerbation on corticosteroids has an elevated white blood cell and neutrophil count. How can I tell if his elevated neutrophil count is caused by the corticosteroids or an acute infection?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s